Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 8, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 10, 2020, 11:50 PM MDT for Curry County, Quay County, Roosevelt County, New Mexico. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2020, 11:50 PM MDT (05:50 UTC)
- Expired
- May 11, 2020, 12:45 AM MDT
- In force
- 55 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Curry County, NM, Quay County, NM, Roosevelt County, NM
The radar
The Cannon AFB radar (KFDX), 16 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 5.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1664 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 574 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:04 PM MDT, 46 minutes earlier.
Area forecast discussion, May 10, 11:04 PM MDT, 46 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1104 PM MDT Sun May 10 2020 .AVIATION... 06Z TAF CYCLE Scattered showers and a few tstms to continue over nrn and central NM. The storms will result in brief MVFR cigs/vsbys and wind gusts to around 35 or 40kt. Lcl MVFR cigs will also likely develop along with isold br along and east of the central mt chain by 09Z and continuing until around 15Z as moist low level e-se flow persists. Models forecast rapid destabilization by 11/18Z with sct convection to develop or redevelop over the higher terrain and move to the east. A few strong to severe storms with large hail and wind gusts to 50kts are possible along and east of the Pecos Valley. && .PREV DISCUSSION...302 PM MDT Sun May 10 2020... .SYNOPSIS... A storm system will cross from the west tonight through Monday evening with cooler afternoon highs and widespread showers and thunderstorms. A few strong to severe storms will be possible across eastern areas during the afternoon and evening today and Monday. The storm system should carry enough moisture for much of the forecast area to receive around a tenth to a half inch of rain. Dry, warm, and gusty air will move over the state from the southwest Tuesday through Thursday with fire weather concerns over northeast and east central areas, especially Wednesday. A slow moving disturbance crossing the central Rockies will bring a chance of showers and thunderstorms to the Sangre de Cristo Mountains eastward Friday and Saturday. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)... Dry thunderstorms have developed over the western high terrain mainly Monday and Monday evening an upper level trough will finish crossing from the west with showers and thunderstorms. Rain amounts Sunday through Monday evening will generally vary from 0.10 to around 0.50 of an inch, except for locally lighter amounts in the central valley and near the Four Corners, and for locally heavier amounts across northeast and east central areas. A Pacific cold front will cross on Monday, and there will be plenty of cloud cover with the heavier precipitation across the east, causing high temperatures to fall a few to around 7 degrees from Sunday's readings. CAPE could reach near 1500 J/KG east of the south central mountains on Monday, and there will be some decent vertical wind shear there, so that area will be favored for a few potentially strong storms. With the storm track well to the north of NM, a dry, gusty, and warm airmass will work it's way over the forecast area from the southwest on Tuesday through Friday. High temperatures should only be a few degrees above normal in the west each afternoon, but they should reach around 9 degrees above normal in the east. A lee trough looks to cause downslope wind gusts around 40 mph across east central and northeast areas on Wednesday, where fire weather concerns should become fairly widespread. along and west of the continental divide this afternoon. With surface dewpoint depressions of 30-50F across the area, strong to damaging downburst winds are likely from any nearby storm. These storms will continue to drift eastward toward the RGV by the late afternoon and evening hours before slowly tapering off toward midnight. Meanwhile, there remains a marginal risk for an isolated strong to severe storm over eastern NM with CAMs continuing to favor a storm or two developing off the upslope flow up the east slopes of the Sangre de Cristo Mountains late this afternoon. Storm motion will be toward the ESE/SE into Harding, Union, Quay, and eastern San Miguel Counties this evening with large hail and damaging winds being the main hazard threat. Greater instability lays further south toward Clovis with SBCAPE of 1000-1500 J/kg, however models continue to be split on the start of convection over the Caprock. At the moment a healthy field of fair wx cu overlays that area with no apparent boundaries, but will continue to monitor. Any storms that do develop here will likely send north and outflow boundary that interacts with convection over northeastern NM. This will linger storm activity perhaps a bit past midnight. A weak disturbance beneath a ridge currently west of the region will gain better identity and strength heading into Monday morning as it moves over northern NM and southern CO. This will keep the chance for showers going through the night. Southerly return flow at the surface will continue to advect more moisture into NM, allowing storms to get an earlier start Monday toward the noon hour favoring central and eastern NM. There is another marginal risk for strong to severe storms with the best instability hugging the TX border Monday afternoon. The western half of the state will likely see its best chance for wetting precipitation, however models have brought in drier westerly flow earlier increasing the likelihood of a mix of dry and wet thunderstorm activity there. This dry westerly flow foreshadows the rest of the week as it takes over heading into the Long Term period. 24 LONG TERM...(TUESDAY THROUGH SUNDAY)... With the storm track well to the north of NM, a dry, gusty, and warm airmass will work its way over the forecast area from the southwest on Tuesday through Friday. High temperatures should only be a few degrees above normal in the west each afternoon, but they should reach around 9 degrees above normal in the east. A lee trough will induce breezy downslope flow across northeast and east central areas each afternoon, and humidities will be very low, so daily rounds of at least locally critical fire weather conditions are expected there. The strongest winds and most widespread fire weather concerns should occur on Wednesday. Friday through Sunday, a slow moving upper level low pressure system will track eastward across the central Rockies keeping a chance for showers and thunderstorms in the forecast from the Sangre de Cristo Mountains eastward. A back door cold front Friday night will result in cooler temperatures across eastern areas Saturday. 44 && .FIRE WEATHER... The chance for dry thunderstorms remains over western NM through this afternoon and again Monday afternoon. Chances for wetting precipitation increase through central NM heading into eastern NM. Monday will see scattered to numerous showers and storms developing over the high terrain early in the afternoon moving eastward over the eastern plains. Strong erratic gusts will be the main concern through western NM, with a marginal risk for strong to severe storms hugging the Texas border where large hail and damaging winds will be the main concern. Moisture will be at its apex Monday with dewpoints rising toward 45- 50F across the east and toward 35-40F through western NM. This will be fleeting though as drier westerly flow returns for Tuesday. Daily rounds of elevated fire weather conditions with MinRHs in the low teens and breezy afternoons will be the rule through the end of the work week. Critical fire weather will favor the northeastern plains as lee-side troughs develop near the NM/CO border east of the Rockies each afternoon. 24 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 10, 2:30 AM MDT, 21 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 230 AM MDT Sun May 10 2020 NMZ201>241-111100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 230 AM MDT Sun May 10 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop this afternoon across western New Mexico before spreading eastward through the evening. A few thunderstorms may become strong to severe across the east. There is a marginal risk of severe thunderstorms this afternoon and evening for much of the eastern plains where lightning, large hail, and damaging winds are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms will become more widespread on Monday across the area, and storm total precipitation is expected to range between 0.10" to near 0.50". A few strong to severe storms will once again be possible in the east. There is a marginal risk of severe thunderstorms Monday for Quay County southward into eastern Chaves County where lightning, large hail, and damaging winds are possible. Dry conditions return Tuesday. Strong winds combined with dry conditions may result in critical fire weather conditions across the northeast and east central plains on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 15
In the hours before
Special weather statement, May 10, 6:02 PM MDT, 5 hours 48 minutes before
Special Weather Statement National Weather Service Albuquerque NM 602 PM MDT Sun May 10 2020 NMZ228-110030- Far Northeast Highlands- 602 PM MDT Sun May 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLFAX COUNTY UNTIL 630 PM MDT... At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Philmont Scout Ranch, or 13 miles west of Springer, moving southeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rayado and Miami. This includes Interstate 25 between Mile Markers 408 and 410. && LAT...LON 3639 10495 3646 10481 3630 10459 3619 10486 TIME...MOT...LOC 0002Z 331DEG 11KT 3637 10484 Guyer
Special weather statement, May 10, 6:28 PM MDT, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
628 PM MDT Sun May 10 2020
NMZ228-110100-
Far Northeast Highlands-
628 PM MDT Sun May 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORA AND SOUTH
CENTRAL COLFAX COUNTIES UNTIL 700 PM MDT...
At 627 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Wagon Mound, moving southeast at 20 mph.
Pea size hail and wind gusts up to 55 mph will be possible with this
storm.
Locations impacted include...
Wagon Mound.
This includes Interstate 25 between Mile Markers 387 and 410.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3633 10461 3605 10445 3598 10482 3614 10487
3614 10486 3615 10485 3617 10487 3623 10489
TIME...MOT...LOC 0027Z 337DEG 16KT 3619 10471
GuyerSpecial weather statement, May 10, 7:24 PM MDT, 4 hours 26 minutes before
Special Weather Statement National Weather Service Albuquerque NM 724 PM MDT Sun May 10 2020 NMZ228-229-231-232-110200- Eastern San Miguel County-Far Northeast Highlands-Harding County-Northeast Highlands- 724 PM MDT Sun May 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL...WEST CENTRAL HARDING AND SOUTHEASTERN MORA COUNTIES UNTIL 800 PM MDT... At 724 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles west of Roy, or 17 miles east of Wagon Mound, moving southeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central San Miguel, west central Harding and southeastern Mora Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3596 10470 3608 10437 3580 10407 3569 10443 TIME...MOT...LOC 0124Z 325DEG 25KT 3596 10441 15
Local storm report, May 10, 7:40 PM MDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
740 PM MDT SUN MAY 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 13 E WAGON MOUND 36.04N 104.48W
05/10/2020 E0.88 INCH MORA NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ202001277
TRMLocal storm report, May 10, 8:05 PM MDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
805 PM MDT SUN MAY 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM NON-TSTM WND GST 2 W FARMINGTON 36.75N 108.22W
05/10/2020 M59 MPH SAN JUAN NM ASOS
KFMN ASOS.
&&
EVENT NUMBER ABQ202001278
TRMThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 6:02 PM MDT | Special Weather Statement | ABQ | Colfax | 28 min |
| May 10, 6:28 PM MDT | Special Weather Statement | ABQ | Mora | 32 min |
| May 10, 7:24 PM MDT | Special Weather Statement | ABQ | Harding | 36 min |
| May 10, 7:33 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora, San Miguel | 42 min |
| May 10, 8:12 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, San Miguel | 48 min |
| May 10, 8:46 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Harding, San Miguel | 44 min |
| May 10, 9:14 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel | 61 min |
| May 10, 10:09 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 66 min |
| May 10, 11:04 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay, Roosevelt | 56 min |
| May 11, 2:17 PM MDT | Special Weather Statement | ABQ | 28 min | |
| May 11, 3:33 PM MDT | Special Weather Statement | ABQ | Union | 27 min |
| May 11, 4:32 PM MDT | Special Weather Statement | ABQ | San Juan | 28 min |
| May 11, 4:44 PM MDT | Special Weather Statement | ABQ | Harding | 31 min |
| May 11, 5:14 PM MDT | Special Weather Statement | ABQ | Quay | 31 min |
| May 11, 5:44 PM MDT | Special Weather Statement | ABQ | Curry, Quay | 31 min |
| May 11, 5:50 PM MDT | Special Weather Statement | ABQ | Chaves | 25 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.